Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 41, NWS Cheyenne, WY

November 23, 2024Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Nov 23, 2024, 1:19 AM MST for Albany County, Carbon County, Wyoming. It took effect at Nov 23, 2024, 9:00 AM MST. It was in force for 9 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 23, 2024, 1:19 AM MST (08:19 UTC)
In effect from
Nov 23, 2024, 9:00 AM MST
Expired
Nov 23, 2024, 6:00 PM MST
In force
9 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 23, 11:46 AM MSTNON-TSTM WND GST 583 Nw Arlington, WYMesonet station WY22 2.7 NW Arlington (WYDOT).
Nov 23, 12:00 PM MSTNON-TSTM WND GST 624 Sw Rawlins, WYMesonet station PC571 Rawlins Sw.
Nov 23, 12:16 PM MSTNON-TSTM WND GST 607 Nw Elk Mountain, WYMesonet station WY18 Halleck Ridge (WYDOT).
Nov 23, 12:53 PM MSTNON-TSTM WND GST 592 Ne Rawlins, WYASOS station KRWL 1 ENE Rawlins.
Nov 23, 2:02 PM MSTNON-TSTM WND GST 582 Ne Rawlins, WYASOS station KRWL 1 ENE Rawlins.
Nov 23, 2:56 PM MSTNON-TSTM WND GST 587 Nw Elk Mountain, WYMesonet station WY18 Halleck Ridge (WYDOT).
Nov 23, 3:12 PM MSTNON-TSTM WND GST 627 Nw Elk Mountain, WYMesonet station WY18 Halleck Ridge (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2024-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2024-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3324 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WWUS75 KCYS 230819
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
119 AM MST Sat Nov 23 2024

WYZ109-110-240100-
/O.NEW.KCYS.HW.W.0041.241123T1600Z-241124T0100Z/
Central Carbon County-North Snowy Range Foothills-
Including the cities of Rawlins, Elk Mountain, and Arlington
119 AM MST Sat Nov 23 2024

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST 
THIS EVENING...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80, and Central Carbon County.

* WHEN...From 9 AM this morning to 6 PM MST this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Wills
1 follow-up statement
304 
WWUS75 KCYS 240032
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
532 PM MST Sat Nov 23 2024

WYZ109-110-240145-
/O.EXP.KCYS.HW.W.0041.000000T0000Z-241124T0100Z/
Central Carbon County-North Snowy Range Foothills-
Including the cities of Arlington, Rawlins, and Elk Mountain
532 PM MST Sat Nov 23 2024

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

Winds have diminished below warning thresholds. Therefore, the High 
Wind Warning will be allowed to expire. However, wind gusts up to 50 
mph will be possible over the next few hours.

$$

Fuller

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 22, 9:46 PM MST, 3 hours 33 minutes earlier. Its key messages:

  • Elevated to critical fire weather conditions are expected Saturday for portions of Southeast Wyoming, with above average temperatures, low humidity, and gusty winds.
  • Colder temperatures will return Sunday and last through next week. Chances for snow will be greatest on Sunday and Wednesday.
Area forecast discussion, Nov 22, 9:46 PM MST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
946 PM MST Fri Nov 22 2024

.KEY MESSAGES...

- Elevated to critical fire weather conditions are expected
  Saturday for portions of Southeast Wyoming, with above
  average temperatures, low humidity, and gusty winds.

- Colder temperatures will return Sunday and last through next
  week. Chances for snow will be greatest on Sunday and
  Wednesday.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 300 PM MST Fri Nov 22 2024

A ridge of high pressure remains in control of the weather this
afternoon over southeast Wyoming and western Nebraska. Warming
temperatures at the mid-levels and decent surface mixing have lead
to afternoon temperatures running around 15 to as much as 20 degrees
above average, especially east of the Laramie Range. A few high
cirrus clouds continue to drift from west to east over the region
but other than this, expect a tranquil evening and overnight with
lows running around 5-8 degrees above average.

On Saturday, the ridge of high pressure will begin to break down as
a strong Pacific jet moves in from the west during the afternoon
hours. Temperatures at the surface will continue to run around 15
degrees above average despite some height falls aloft through the
day. A stronger downslope wind regime will in part help to mitigate
the lowering heights, resulting in similar temperatures to Friday
especially in areas east of the Laramie Range in the high plains and
into western Nebraska.

The other forecast concern on Saturday into Saturday evening will be
with regard to Fire Weather. The downslope wind pattern will help to
assist with both warming and drying at the surface. Gusty afternoon
winds especially in areas along/near the Laramie Range could exceed
40 mph for a few hours. In forecast zones where fuels remain
critical, a Fire Weather Watch has been issued from 10am through 6pm
on Saturday afternoon and evening. RH values should recover above 20
percent by sunset, however in areas where winds remain elevated for
longer periods, RH may take a bit longer to recover. This would
likely be especially true in the higher elevations and warm belt
regions of the Laramie Range. Expect an increase in high and mid-
level clouds overnight which will help keep overnight lows a bit
warmer ahead of a cold front expected to arrive on Sunday morning.
Overall wind speeds should remain below high wind criteria, even in
the typically windy corridor of I-80 in the Snowy Range foothills.
In-house guidance supports wind gusts in the 45-55 mph range, so we
will need to watch the wind forecast closely in case it does inch
upward. Forecast confidence is quite high through the short-term
with regard to temperatures. The main question is whether or not Red
Flag criteria will be exceeded for enough hours on Saturday to
warrant a Red Flag warning. Future forecast cycles will address
these concerns.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 300 PM MST Fri Nov 22 2024

An active weather pattern will carry through the Thanksgiving week
for our area. A trough passing to our north on Sunday will push the
ridge eastward and bring our streak of mild temperatures to an end.
A cold front will pass through Sunday as a surface high pressure
slides down the eastern side of the Rockies. Another subtle
shortwave trailing behind the main trough to the north will ride
along the frontal boundary, and pass through the area Sunday and
Sunday night. This secondary system will bring a chance for
snowfall, but forecast totals look pretty modest at this time. While
good cloud level moisture embedded in westerly flow will promote
accumulating snow in the higher terrain, the rest of the lifting
profile is pretty muddled, and probably mainly due to frontogenesis.
The signal for overrunning is not really clearly present, but some
confluent flow in the lower to middle atmosphere may support a brief
period of banded precipitation Sunday afternoon or evening. As of
now, this looks like a sub-advisory to low-end advisory event for
the mountains and Carbon county, with just a few flurries up to an
inch or so for the High Plains. Totals closer to 3" could be
possible in the plains if banded snowfall manages to develop, but
that is still uncertain at this time.

Drier air moves in quickly behind this system, with below average
precipitable water values over the area by daybreak Monday. Look for
dry conditions and more sunshine as highs end up about 5F cooler
than average for this time of year. A more complex period of
activity sets up beginning on Tuesday as a strong, zonally oriented
jet sets up over the western half of the CONUS. A good fetch of
moisture off of the Pacific ocean will likely return snowfall to the
mountains Monday night or Tuesday morning, but an elongated surface
trough developing in the lee of the Rockies from Montana down to
central Colorado will keep the colder air off to our northeast on
Tuesday. A weak vort-max passing by to our north while a stronger
shortwave moves along the zonally oriented jet will set up a period
of more active weather into Wednesday. The main uncertainties at
this time will be how far south the main shortwave tracks. A more
northerly track would help stall the frontal boundary further north
and thus lead to snowfall developing over the High Plains during the
big travel day on Wednesday. Ensembles are split on whether this
will occur, or if the wave will pass just south and thus keep most
of the snowfall confined to the I-80 corridor and southward as shown
by the deterministic GFS/ECMWF. With big travel implications, we'll
need to keep a close eye on this system. Regardless of Wednesday's
outcome, there is pretty good confidence (80% probability) that the
system will be out of the area by Thursday morning, leaving drier
but quite chilly conditions in place for Thanksgiving Day.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 941 PM MST Fri Nov 22 2024

West flow aloft tonight will become southwest on Saturday.
Ceilings will be near 20000 feet. Winds will gust to 23 knots at
Cheyenne from 16Z to 00Z, to 30 knots at Laramie after
15Z Saturday, and to 38 knots at Rawlins from 15Z to 00Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Saturday morning through Saturday
     afternoon for WYZ418>420.
NE...None.

&&

SHORT TERM...MAC
LONG TERM...MN
AVIATION...RUBIN
Hazardous weather outlook, Nov 22, 1:52 PM MST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
152 PM MST Fri Nov 22 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-232100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
152 PM MST Fri Nov 22 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low. The next
opportunity for precipitation will arrive on Sunday into Monday. A
weak winter storm will bring light accumulations to the Sierra
Madre and Snowy Range. Little to no snow is expected outside of
the mountains.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 1:34 AM MSTRed Flag WarningCYSAlbany, Carbon, Converse, Goshen, Niobrara, Platte22 hr
Nov 23, 1:37 PM MSTWinter Weather AdvisoryCYSAlbany, Carbon33 hr

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.